Dex. Dexmathasone. It's a steroid. Not a muscle building steroid. It's fairly common fare for myeloma patients. It's given with the heavy chemo and the maintenance chemo. We patients joke about it, which masks the annoyance of it.
Some patients take it orally at home. Others get it with their infusion. I get it once every two weeks as part of my maintenance chemo. I get 40,000 somethings. It's a high dose.
Dex does a couple of things. It controls inflammation and it works with the chemo drugs to make them even more effective.
Thursday was treatment day. I get a 20 minute infusion of some sort of anti-nausea medicine, followed by a 30 minute drip of dex, and capped off with a rapid iv push of velcade (the actual chemo drug).
Thursday night was an insomnia night. I got maybe two hours sleep. Then Friday I am jacked up. Hyper energy, hyper agitated, and curiously very productive at work, although prone to yelling at people. I warn folks ahead of time that it's a steroid day and stay at a safe distance from me. I rode my bike to help burn some of the energy.
Last night, Friday night, I'm tuckered out. The dex is wearing off. I go to bed early but still wake up several times. Not quite over the insomnia.
But now it's Saturday and dex has worn off. I'm tired. Not sleepy tired, but all over, body and mind tired. It's the combination of the post-dex and now feeling the velcade with its side effects. I'm going to be tired all weekend. I'll nap, I'll move slow, and I'll be a bit pissed off. In my two weeks between treatment, my off cycle period, I feel great. Normal. Energetic. Perfect. But now for the next two days, my mind is going to be pissed and telling me that this sucks. Hate the damn overwhelming tiredness.
By Monday, all of this will almost have passed. Normalcy will return.
Gary Peterson is a fellow myleoma patient. He has a website that discusses myeloma survival rates; comparing doctors, hospitals, etc. It...
I no longer work, but I did work for over 6 years while managing my disease. For a while, I had some real challenges with human resources. I...